Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 87, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 9, 2003, 4:29 PM CDT for Decatur County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2003, 4:29 PM CDT (21:29 UTC)
- Expired
- Jun 9, 2003, 5:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Decatur County, KS
The radar
The Goodland radar (KGLD), 108 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 343 J/kg
- Mixed-layer CIN
- -293 J/kg
- Mixed-layer LCL
- 1527 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
636 WUUS53 KGLD 092129 SVRGLD KSC039-092230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 429 PM CDT MON JUN 9 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DECATUR COUNTY IN NORTHWEST KANSAS * UNTIL 530 PM CDT * AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF LEOVILLE...OR ABOUT 16 MILES SOUTH OF OBERLIN...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LEOVILLE AT 445 PM CDT DRESDEN AT 450 PM CDT JENNINGS AT 505 PM CDT HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 3971 10072 3956 10070 3957 10018 3984 10020 KILLINGSWORTH $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:30 PM CDT, 59 minutes earlier.
Area forecast discussion, Jun 9, 3:30 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE GOODLAND KS 230 PM MDT MON JUN 9 2003 CHALLENGES ARE TIMING AND AMOUNT OF PRECIPITATION THIS EVENING AND TONIGHT AND PRECIPITATION CHANCES THROUGHOUT THE PERIOD. LOTS OF MOIST AIR FLOWING NORTH THROUGH THE PLAINS STATES. THE AFTERNOON DRYLINE IS FORMING NEAR THE KS AND CO BORDER AND IS EXPECTED TO HEAD EAST SHORTLY AS A SHORTWAVE (NOW EVIDENT OVER CEN CO MOUNTAINS) APPROACHES. THE COLD FRONT WHICH WILL MOVE SOUTH ACROSS MY AREA TONIGHT IS EVIDENT GENERALLY WEST TO EAST ACROSS CEN WY. GLD DEWPOINT DROPPING NOW AND THE WIND IS SHIFTING SLOWLY TO THE WEST. SO IT APPEARS THE DRYLINE HAS STARTED TO MOVE. THUNDERSTORMS SHOULD BEGIN INITIATING WITH A FEW HOURS ON OR NEAR THE DRYLINE. THIS EVENING IT WILL MOVE SLOWLY EAST AND BEGIN DISSIPATING NEAR A MCCOOK TO HILL CITY AREA. THE MOIST AIR WILL RETURN TO MOST OF THE AREA FROM THE NORTH BEHIND THE FRONT AS IT MOVES SOUTH ACROSS THE AREA BETWEEN MIDNIGHT AND DAWN. AS RESULT HAVE BASICALLY TWO PRECIPITATION EVENTS TONIGHT. FIRST IS TRIGGERED BY THE DRYLINE AS IT MOVES EAST AND HAVE DENOTED SLIGHT CHANCE IN CO WITH SCATTERED POPS INCREASING AS THE TRIGGER MOVES INTO RICHER/MORE MOIST AIR EAST OF COLBY. CAPES OF 2000 TO 3000 JOULES EXPECTED THERE EARLY. STILL MOST OF THE DYNAMICS ARE FROM CEN NEB NORTH SO EVEN THOUGH A SEVERE ARE POSSIBLE HERE...DO NOT SEE A MAJOR OUTBREAK. AFTER MIDNIGHT THE SECOND EVENT BEGINS WITH THE COLD FRONT AS THE PRECIPITATION TRIGGER. IT APPEARS TO HAVE EVEN LESS UPPER SUPPORT THAN THE DRYLINE AND OBVIOUSLY LESS THERMAL SUPPORT. SO AGAIN SCATTERED SHOWERS (WITH THE EMPHASIS HERE) AND A FEW THUNDERSTORMS WILL OCCUR ALONG AND BEHIND THE FRONT. MOSTLY CLOUDY TUE WITH TEMPERATURES ABOUT 5 T0 10 DEGREES COOLER THAN TODAY (HIGHS IN THE 80S) WITH MOSTLY CLOUDY CONDITIONS. MOST OF THE PRECIPITATION SHOULD BE OVER BY MORNING BUT A FEW SHOWERS MAY HANGOVER AN HOUR OR SO IN THE SOUTH. BY LATE AFTERNOON A FEW THUNDERSTORMS ARE AGAIN POSSIBLE IN FAR EAST CO LATE AND THESE WILL MOVE INTO NW KS DURING THE EVENING BEFORE DISSIPATING. THE CAUSAL SHORTWAVE LOOKS PRETTY WEAK WITH DYNAMICS AGAIN FAR TO THE NORTH IN NEB. WILL GO SLIGHT CHANCE FOR MOST OF THE AREA WITH 30 PERCENT CHANCE NORTH OF INTERSTATE 70. THE BEST CHANCE FOR PRECIPITATION APPEARS TO BE WED NIGHT INTO THU. A STRONG SHORTWAVE APPROACHES FROM THE SOUTHWEST AS THE ZONAL FLOW BECOMES SOUTHWEST. THIS SHORTWAVE IS BUCKING THE BUILDING RIDGE AND APPEARS TO TAKE 24 HOURS OR MORE TO MOVE ACROSS THE AREA. SO MORE EXTENSIVE/SUBSTANSIVE RAIN CHANCES LOOK LIKELY FOR WED NIGHT INTO THU NIGHT. IN THE EXTENDED AT THIS TIME THIS SHORTWAVE...STRENGTHENED AND RETROGRADED BY OTHERS...LOOKS TO SLOW FURTHER UNDER THE RIDGE. THIS ALMOST DEVELOPS WHAT COULD BE CALLED A SIMPLE BLOCK. THE RESULT WOULD BE SCATTERED RAIN CHANCES THROUGHOUT THE EXTENDED WITH LOTS OF CLOUDS AND TEMPERATURES AT OR SLIGHTLY BELOW NORMAL. .GLD...NONE. RJC
Hazardous weather outlook, Jun 9, 11:30 AM CDT, 4 hours 59 minutes before
FLUS43 KGLD 091629 HWOGLD COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1030 AM MDT MON JUN 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND EVENING A DRYLINE WILL BEGIN TO PUSH ACROSS THE TRI STATE AREA THIS AFTERNOON...PROVIDING THE FOCUS FOR A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING. THE AIRMASS AHEAD OF THIS DRYLINE WILL BE VERY UNSTABLE AS SURFACE TEMPERATURES CLIMB INTO THE LOWER 90S AND DEWPOINTS WILL BE IN THE UPPER 50S AND LOW 60S. STORMS THAT FORM WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO MAY ALSO BE POSSIBLE ACROSS THE EXTREME EASTERN PORTIONS OF THE TRI STATE AREA AS WIND PROFILES ARE MORE FAVORABLE ACROSS THIS AREA. THE GREATEST RISK FOR SEVERE WEATHER WILL BE ALONG AND EAST OF A TRENTON TO LEOTI LINE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COLD FRONT WILL BEGIN TO SWEEP ACROSS THE AREA LATE THIS EVENING AND INTO EARLY TUESDAY MORNING. A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA AS THE FRONT PASSES...HOWEVER NO SEVERE THUNDERSTORMS ARE EXPECTED AT THIS TIME. THE AREA WILL REMAIN IN A WEATHER PATTERN THAT IS FAVORABLE FOR ISOLATED THUNDERSTORMS THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. JRM/AIK
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.